MAUDE Adverse Event Report: SIEMENS HEALTHINEERS AG MAGNETOM AERA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING

SIEMENS HEALTHINEERS AG MAGNETOM AERA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Model Number 10432914
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 09/19/2021
Type of Reportable Event Serious Injury
Event or Problem Description
According to the complaint description, a patient informed fda about an injury after her examination three years ago.In her report the patient stated the following: both of her feet were burned during an mri examination of her left foot.The patient's feet were put on a pillowcase and no additional padding was used.During the examination her feet felt warm and when she informed the technician she was told that this was normal.After the examination she had a square indentation on her left foot the size of a nickel with a deep burn.Both feet soles and heels were severely burned, and she had blisters over her belly, breast and upper legs.The patient had multiple surgeries, was unable to walk for months due to swelling and pain and still has problems with swelling and abnormal skin at her feet.
 
Additional Manufacturer Narrative
Siemens was notified of this event from the fda: medwatch report mw5169278.Siemens is conducting a thorough investigation of the reported event.As this event is under investigation, a root cause has not yet been determined.A supplement report will be filed if additional information becomes available.
 
Additional Manufacturer Narrative
H3, h6: h3, h6: siemens healthineers completed the investigation.Siemens healthineers has confirmed that the magnetom aera mri system (material no.10432914, serial no.141786) involved in the incident is located at monongalia medical center.Dicom images of the patient's examination were provided for investigation.Siemens healthineers experts analyzed the images generated during the patient¿s examination.The mr images of the examination do not show any anomalies that could indicate a technical malfunction of the system.Moreover, there are no artifacts that could indicate contact with a metal object in the affected areas of the feet (soles/heels).Severe burns, such as the ones described by the patient, are typically caused (if mr-related) either by current loop formation or contact with an electrically conductive object during the mri examination leading to increased local heating.Current loop formation is unlikely to be the root cause due to the location of the burns on the patient¿s feet.There are also no clear indications that there was contact with a conductive object in the affected areas.As both feet were affected, the object must have had contact with both feet.The left foot was within the foot/ankle mr coil during the examination, so it is unclear what kind of object might have had contact with both feet simultaneously.In general, a technical defect of the foot/ankle coil might have led to excess heating, but this would not have affected the right foot and is therefore considered unlikely.Metallic fibers in clothing (e.G., socks) can lead to local heating and could be a potential root cause of the burning.However, it is unknown what kind of clothing the patient was wearing during the examination.Cosmetics or creams / lotions may also contain metallic particles.It is also unknown if the patient had applied such creams or lotions to her body prior to the examination.The patient allegedly also suffered burns on the stomach, breast, and upper legs in addition to the burns on the feet.With the feet in the isocenter of the mri and an effective length of 61 cm of the body coil used for transmitting, there was most likely no rf exposure in the stomach and especially the breast area of the patient at all (patient height = 1.65 m).It is unknown what might have caused the reported blisters in these regions and if they are related to the mri examination.The ¿shaking of the patient table¿ the patient described in the report are vibrations caused by gradient activity during the mri examination.This is normal and does not indicate a technical malfunction of the system.The root cause of the patient¿s burns could not be determined based on the information available for investigation to siemens healthineers.H11 corrected data: d3: manufacturer¿s street address was corrected.G1: manufacturer¿s street address was corrected.

Brand Name
MAGNETOM AERA
Common Device Name
SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Manufacturer (Section D)
SIEMENS HEALTHINEERS AG
allee am röthelheimpark 2
erlangen 91052
GM  91052
Manufacturer (Section G)
SIEMENS HEALTHINEERS AG
allee am röthelheimpark 2
erlangen 91052
GM   91052
Manufacturer Contact
rebecca tudor
40 liberty blvd.
malvern, PA 19355
4843234198
MDR Report Key22017205
Report Number3002808157-2025-00006
Device Sequence Number12965534
Product Code LNH
UDI-Device Identifier04056869006697
UDI-Public(01)04056869006697
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K231560
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10432914
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/28/2025
Supplement Date Received by Manufacturer03/24/2026
Initial Report FDA Received Date05/14/2025
Supplement Report FDA Received Date03/26/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age43 YR
Patient SexFemale